Alert archive / Virginia / Flash Flood Warnings in 1996
Flash Flood Warning 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jan 18, 1996, 11:37 PM EST for Craig County, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 18, 1996, 11:37 PM EST (04:37 UTC)
- Expired
- Jan 19, 1996, 5:45 AM EST
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Craig County, VA
The radar
The Roanoke radar (KFCX), 51 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 4.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 441 m²/s²
- 0-3 km storm-relative helicity
- 574 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jan 18, 8:48 PM EST, 2 hours 49 minutes earlier.
Area forecast discussion, Jan 18, 8:48 PM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 845 PM EST THU JAN 18 1996 NOT A LOT OF TIME TO LOOK AT THINGS THIS EVE. LKS LIKE WE MAY BE IN FOR AN ACTIVE NIGHT WITH THE ENHANCMENT TAKINGD PLACE OVER NRN GA AND WRN NC AND MOVING NE. IFLOWS ALREADY SHOWING .50 TO ALMOST AN INCH IN THE LAST 3 HOURS IN MANY LOCALES AND MANY STREAMS AT THEIR CAUTIONARY MARKS. WILL CALL IF I HAVE ANY CONCERNS. JDS
In the hours before
Special weather statement, Jan 18, 5:41 PM EST, 5 hours 56 minutes before
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-190445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 541 PM EST THU JAN 18 1996 ...DENSE FOG CONTINUES OVER THE REGION... DENSE FOG CONTINUED TO SHROUD MUCH OF THE REGION EAST OF THE BLUE RIDGE. SURFACE REPORTS INDICATED VISIBILITIES OF 1/4 MILE OR LESS WERE WIDESPREAD ACROSS THE PIEDMONT AND FOOTHILL REGIONS OF VIRGINIA AND NORTH CAROLINA. THIS FOG WILL LIKELY REMAIN THROUGH THE EVENING HOURS AND POSSIBLY PAST MIDNIGHT. THOSE TRAVELING TONIGHT SHOULD BE PREPARED FOR LOW VISIBILITIES. USE LOW BEAM HEADLAMPS...SLOW DOWN AND ALLOW PLENTY OF EXTRA TIME TO REACH YOUR DESTINATION. JDS
Special weather statement, Jan 18, 5:42 PM EST, 5 hours 55 minutes before
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-190445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 541 PM EST THU JAN 18 1996 ...DENSE FOG CONTINUES OVER THE REGION... DENSE FOG CONTINUED TO SHROUD MUCH OF THE REGION EAST OF THE BLUE RIDGE. SURFACE REPORTS INDICATED VISIBILITIES OF 1/4 MILE OR LESS WERE WIDESPREAD ACROSS THE PIEDMONT AND FOOTHILL REGIONS OF VIRGINIA AND NORTH CAROLINA. THIS FOG WILL LIKELY REMAIN THROUGH THE EVENING HOURS AND POSSIBLY PAST MIDNIGHT. THOSE TRAVELING TONIGHT SHOULD BE PREPARED FOR LOW VISIBILITIES. USE LOW BEAM HEADLAMPS...SLOW DOWN AND ALLOW PLENTY OF EXTRA TIME TO REACH YOUR DESTINATION. JDS
Special weather statement, Jan 18, 10:15 PM EST, 1 hour 22 minutes before
NCZ001-002-018-VAZ018>020-022>024-190820- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1016 PM EST THU JAN 18 1996 ...A HIGH WIND WARNING IS IN EFFECT FOR TONIGHT AND EARLY FRIDAY FOR WEST CENTRAL VIRGINIA AND THE MOUNTAINS OF NORTH CAROLINA... THE NATIONAL WEATHER SERVICE HAS ISSUED A HIGH WIND WARNING FOR THE FOLLOWING COUNTIES IN WEST CENTRAL VIRGINIA FOR ELEVATIONS ABOVE 1500 FEET: ALLEGHANY...BATH...BOTETOURT...CRAIG...ROANOKE AND ROCKBRIDGE THE COUNTIES IN NORTHWEST NORTH CAROLINA INCLUDED IN THE HIGH WIND WARNING ARE ALLEGHANY...ASHE AND WATAUGA. A STRONG COLD FRONT APPROACHING THE WESTERN FOOTHILLS OF THE APPALACHIAN MOUNTAINS IS PRODUCING AN AREA OF STRONG SOUTHERLY WINDS ACROSS THE MOUNTAIN REGIONS OF THE CAROLINA'S AND THE VIRGINIA'S THIS EVENING. THE STRONG WINDS WILL MAINLY BE FELT ABOVE SURFACE ELEVATIONS OF 1500 FEET. SUSTAINED WINDS GREATER THAN 40 MPH WITH GUSTS IN EXCESS OF 60 MILES AN HOUR ARE POSSIBLE OVERNIGHT AS THE COLD FRONT SURGES EASTWARD TOWARDS THE CENTRAL APPALACHIANS LATER TONIGHT. WIND GUSTS UP TO 70 MPH HAVE ALREADY BEEN REPORTED ON FLAT TOP MOUNTAIN IN SOUTHWESTERN NORTH CAROLINA. IF DRIVING TONIGHT IN THE WARNING AREA USE CAUTION FOR HIGH WINDS THROUGH THE GAPS AND ALONG THE BLUE RIDGE PARKWAY. HIGH PROFILE VEHICLES MAY BECOME DANGEROUS TO HANDLE. POWER MAY BECOME DISRUPTED DUE TO FALLING TREES ON POWER LINES. STAY TUNED TO NOAA WEATHER RADIO OR YOU~R LOCAL MEDIA OUTLET FOR UPDATES AND POSSIBLE WARNINGS. DOC
Special weather statement, Jan 18, 10:16 PM EST, 1 hour 21 minutes before
NCZ001-002-018-VAZ018>020-022>024-190820- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1016 PM EST THU JAN 18 1996 ...A HIGH WIND WARNING IS IN EFFECT FOR TONIGHT AND EARLY FRIDAY FOR WEST CENTRAL VIRGINIA AND THE MOUNTAINS OF NORTH CAROLINA... THE NATIONAL WEATHER SERVICE HAS ISSUED A HIGH WIND WARNING FOR THE FOLLOWING COUNTIES IN WEST CENTRAL VIRGINIA FOR ELEVATIONS ABOVE 1500 FEET: ALLEGHANY...BATH...BOTETOURT...CRAIG...ROANOKE AND ROCKBRIDGE THE COUNTIES IN NORTHWEST NORTH CAROLINA INCLUDED IN THE HIGH WIND WARNING ARE ALLEGHANY...ASHE AND WATAUGA. A STRONG COLD FRONT APPROACHING THE WESTERN FOOTHILLS OF THE APPALACHIAN MOUNTAINS IS PRODUCING AN AREA OF STRONG SOUTHERLY WINDS ACROSS THE MOUNTAIN REGIONS OF THE CAROLINA'S AND THE VIRGINIA'S THIS EVENING. THE STRONG WINDS WILL MAINLY BE FELT ABOVE SURFACE ELEVATIONS OF 1500 FEET. SUSTAINED WINDS GREATER THAN 40 MPH WITH GUSTS IN EXCESS OF 60 MILES AN HOUR ARE POSSIBLE OVERNIGHT AS THE COLD FRONT SURGES EASTWARD TOWARDS THE CENTRAL APPALACHIANS LATER TONIGHT. WIND GUSTS UP TO 70 MPH HAVE ALREADY BEEN REPORTED ON FLAT TOP MOUNTAIN IN SOUTHWESTERN NORTH CAROLINA. IF DRIVING TONIGHT IN THE WARNING AREA USE CAUTION FOR HIGH WINDS THROUGH THE GAPS AND ALONG THE BLUE RIDGE PARKWAY. HIGH PROFILE VEHICLES MAY BECOME DANGEROUS TO HANDLE. POWER MAY BECOME DISRUPTED DUE TO FALLING TREES ON POWER LINES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR UPDATES AND POSSIBLE WARNINGS. DOC
Special weather statement, Jan 18, 10:20 PM EST, 1 hour 17 minutes before
NCZ001>006-018>020-VAZ007-009>019-022>024-032>035-WVZ042>045-190700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1020 PM EST THU JAN 18 1996 ...A FLOOD/FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST WEST VIRGINIA AND MUCH OF SOUTHWEST VIRGINIA THROUGH FRIDAY MORNING... ...A FLASH FLOOD WATCH IS IN EFFECT FOR NORTHWEST PORTIONS OF NORTH CAROLINA THROUGH TONIGHT... THE NATIONAL WEATHER SERVICE HAS EXTENDED THE FLASH FLOOD WATCH EASTWARD IN SOUTHWEST VIRGINIA TO INCLUDE THE THOSE COUNTIES ALONG THE EAST SLOPE OF THE BLUE RIDGE. THE COUNTIES ADDED WERE PATRICK...FRANKLIN...BEDFORD...ROANOKE...CRAIG...BOTETOURT... ROCKBRIDGE...ALLEGHANY AND BATH. AT 1015 PM WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF RAIN ALONG THE BLUE RIDGE FROM PATRICK COUNTY NORTHWARD THROUGH THE ROANOKE VALLEY...AND ON INTO THE SOUTHERN SHENANDOAH VALLEY. OTHER RAIN EXTENDED FROM THE NEW RIVER VALLEY INTO EXTREME SOUTHWEST VIRGINIA. AN AREA OF RAIN OVER EASTERN TENNESSEE WAS JUST MOVING INTO THE NORTHERN MOUNTAINS OF NORTH CAROLINA. THESE AREAS OF RAIN WERE MOVING SLOWLY EASTWARD AT ABOUT 20 MPH. IFLOWS GAGES ACROSS SOUTHWEST VIRGINIA INDICATE TTHAT THERE HAS ALREADY BEEN A HALF TO THREE QUARTERS OF AN INCH OF RAIN IN MANY AREAS...AND THE RAIN IS EXPECTED TO CONTINUE THROUGH THE NIGHT. MANY CREEKS AND STREAMS ARE ALREADY RUNNING HIGH BECAUSE OF SNOWMELT...AND THIS ADDITIONAL RAINFALL OVERNIGHT WILL LIKELY PUSH SOME OUT OF THEIR BANKS. IF HEAVY RAIN DOES OCCUR OVERNIGHT...THE HEADWATERS AREAS OF LARGER MAIN STEM RIVERS COULD SEE SOME FLOODING BY MORNING. THIS WOULD INCLUDE THE ROANOKE RIVER AT ROANOKE...THE MAURY RIVER AT BUENA VISTA...THE CLINCH RIVER AT RICHLANDS...THE NEW RIVER AT GALAX AND THE NORTH FORK OF THE HOLSTEN RIVER AT SALTVILLE. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. NEVER DRIVE INTO A FLOODED STRETCH OF ROAD. THE DEPTH OF WATER MAY BE ENOUGH TO FLOAT YOUR VEHICLE. JACKSON
Special weather statement, Jan 18, 10:21 PM EST, 1 hour 16 minutes before
NCZ001>006-018>020-VAZ007-009>019-022>024-032>035-WVZ042>045-190700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1020 PM EST THU JAN 18 1996 ...A FLOOD/FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST WEST VIRGINIA AND MUCH OF SOUTHWEST VIRGINIA THROUGH FRIDAY MORNING... ...A FLASH FLOOD WATCH IS IN EFFECT FOR NORTHWEST PORTIONS OF NORTH CAROLINA THROUGH TONIGHT... THE NATIONAL WEATHER SERVICE HAS EXTENDED THE FLASH FLOOD WATCH EASTWARD IN SOUTHWEST VIRGINIA TO INCLUDE THE THOSE COUNTIES ALONG THE EAST SLOPE OF THE BLUE RIDGE. THE COUNTIES ADDED WERE PATRICK...FRANKLIN...BEDFORD...ROANOKE...CRAIG...BOTETOURT... ROCKBRIDGE...ALLEGHANY AND BATH. AT 1015 PM WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF RAIN ALONG THE BLUE RIDGE FROM PATRICK COUNTY NORTHWARD THROUGH THE ROANOKE VALLEY...AND ON INTO THE SOUTHERN SHENANDOAH VALLEY. OTHER RAIN EXTENDED FROM THE NEW RIVER VALLEY INTO EXTREME SOUTHWEST VIRGINIA. AN AREA OF RAIN OVER EASTERN TENNESSEE WAS JUST MOVING INTO THE NORTHERN MOUNTAINS OF NORTH CAROLINA. THESE AREAS OF RAIN WERE MOVING SLOWLY EASTWARD AT ABOUT 20 MPH. IFLOWS GAGES ACROSS SOUTHWEST VIRGINIA INDICATE TTHAT THERE HAS ALREADY BEEN A HALF TO THREE QUARTERS OF AN INCH OF RAIN IN MANY AREAS...AND THE RAIN IS EXPECTED TO CONTINUE THROUGH THE NIGHT. MANY CREEKS AND STREAMS ARE ALREADY RUNNING HIGH BECAUSE OF SNOWMELT...AND THIS ADDITIONAL RAINFALL OVERNIGHT WILL LIKELY PUSH SOME OUT OF THEIR BANKS. IF HEAVY RAIN DOES OCCUR OVERNIGHT...THE HEADWATERS AREAS OF LARGER MAIN STEM RIVERS COULD SEE SOME FLOODING BY MORNING. THIS WOULD INCLUDE THE ROANOKE RIVER AT ROANOKE...THE MAURY RIVER AT BUENA VISTA...THE CLINCH RIVER AT RICHLANDS...THE NEW RIVER AT GALAX AND THE NORTH FORK OF THE HOLSTEN RIVER AT SALTVILLE. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. NEVER DRIVE INTO A FLOODED STRETCH OF ROAD. THE DEPTH OF WATER MAY BE ENOUGH TO FLOAT YOUR VEHICLE. JACKSON
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 11:37 PM EST | Flash Flood Warning | RNK | Alleghany, Bath, Rockbridge | 6 hr |
| Jan 19, 1:22 AM EST | Flash Flood Warning | RNK | Botetourt, Roanoke | 6 hr |
| Jan 19, 1:22 AM EST | Flash Flood Warning | RNK | Montgomery | 6 hr |
| Jan 19, 5:37 AM EST | Flash Flood Warning | RNK | Giles, Pulaski | 3 hr |
| Jan 19, 5:38 AM EST | Flash Flood Warning | RNK | Alleghany, Craig | 3 hr |
| Jan 19, 5:38 AM EST | Flash Flood Warning | RNK | Bath, Rockbridge | 3 hr |
| Jan 19, 5:57 AM EST | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 48 min |
| Jan 19, 5:57 AM EST | Severe Thunderstorm Warning | RNK | Franklin | 48 min |
| Jan 19, 6:33 AM EST | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 57 min |
| Jan 19, 6:59 AM EST | Severe Thunderstorm Warning | RNK | Campbell, City of Lynchburg | 61 min |
| Jan 19, 7:11 AM EST | Severe Thunderstorm Warning | RNK | Halifax | 64 min |
| Jan 19, 7:43 AM EST | Severe Thunderstorm Warning | RNK | Charlotte | 62 min |
| Jan 19, 7:49 AM EST | Severe Thunderstorm Warning | RNK | Appomattox | 56 min |
Nearby
Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.